OK set me straight ...PLEASE!

  1. Hey all ...I have a question and I find myself prefering to ask it here among a court of my peers. In our E.R. have noticed that pts presenting with tachycardia sometimes symptomatic some times not..with otherwise stable VS, anf essianially negative lab work ups. Yet Low Kcl.levels ex: 3.2, 3.4 certainly not critical but still low...In my mind this tachy...seems corelated to the Kcl levels.....had a Doc..state in a rather condescending voice.." the potassium level has nothing to to do with (her) tachycardia" . Yet he was callin other docs in concern with this one pts.asymptomatic tachy( HR-120's) EKG nrml. I later looked up hypokalemia..and its symptoms..dysrhythmia is listed..isnt tachycardia a dysrhythmia?.....and wouldnt some simple potassium therapy help correct her Tach?...or am I just way they heck off base?.....Please set me straight/clear Thanks....
    •  
  2. 5 Comments

  3. by   KC CHICK
    If the K+ isn't the cause, then treating with K+ isn't going to bring the HR down. Sometimes a problem with the SA node will cause the fast rate. I've seen cardiac meds given for this. We had a lady this weekend that was transferred to us with HR in the 170's to 180's, non-symptomatic, normal EKG -other than the SVT...K+ was fine. She got a Cardizem bolus and has been NSR in the 70's and 80's ever since.

    Keep in mind...if the k+ level is too HIGH, you can have probs as well. So, if the K+ level is WNL, or just slightly low, that may not be the thing to give.

    Anne
    Last edit by KC CHICK on Oct 1, '02
  4. by   kaycee
    Stress is a major factor in hypokalemia. You will notice that folks who come into the ER who are extremely anxious and hyperventilating and usually tachycardic as well, will have a low K. I don't know what else your pt's presented with, you said they were asymptomatic, but I'm sure they were to some degree anxious about their rapid heart rate.
    I don't think of a normal sinus tachy with a rate of 120 a dysrthymia. I think you are on the right track, just reverse it. The low K is the result of the tachycardia, not the cause.
  5. by   l.rae
    l don't think a mild decrease in K+ causes tach, but you know in medicine you never say never....could be some idiosyncrasy....however, since it is not a common cause of tach, it is safer to rule out other causes....certainly a little replacement won't hurt....in cases like this, we usually give a po dose if pt can take po meds...........the more common arrythmia l have seen r/t more significant drops in K+ is PVC's...............LR
  6. by   CATHYW
    Uh, ladies, low or high K+ can cause cardiac irritability and dysrythmias of all sorts. I don't think a K+ of 3.2 would do it, but anything is possible!

    One of the best antiarrythmics I ever gave was MgSO4. We had one ERP who swore by it. I was ready to swear AT him, until I saw how well it worked!
  7. by   CMERN
    Thank you guys ... this pt was most definately anxious, therefore the tach /... Thanks..for your answers...I hate it when I get a case on my mind and cant "file" it... Thanks again,...and you all have a Good One

close